Main Forums > Living With HIV

Sustiva works....but

<< < (2/2)

cubbybear:
I've been taking sustiva for about 8 months now, since I was diagnosed with a cd4 of 35, vl of 293000.  I undetectable within several weeks and my cd4 has increased by over 500% in that short time.  I have been very quick to blame Sustiva for my emotional issues, but in all honesty, I believe they were self generated as part of dealing with HIV and other stressors of daily life; Sustiva seemed like a good excuse though.  I do get head spins on the rare ocasion shortly after taking it, and sometimes have some funky dreams.  My mood swings, sleeplessness, depression/anger etc, I'm not so quick to blame my drugs for, I would have these even if I wasn't on Sustiva having found out I was hiv positive and had aids is enough to screw with anyone's mind.

Sustiva is a bit of a tough drug for some people, personally I hope I can stay on this orange H-Bomb for many years to come (if they haven't found a cure by then!).

J.R.E.:
Hello David,

 Welcome... Just to add, There was this news article just written by Tim Horn, in the "news section" in case others had missed this also. David, congrtatulations on your numbers, and continued improvement...

http://www.aidsmeds.com/news/am20060601.html


Sustiva-Based Regimens: No Increased Risk of Depression

By Tim Horn, Senior Writer & Editor, AIDSmeds.com

Sustiva® (efavirenz), an anti-HIV drug known to cause a number of central nervous system-related side effects, does not increase the risk of depression, according to the results of a study reported in Clinical Infectious Diseases. Even among HIV-positive people with a history of depression, the study authors suggest, Sustiva is no more likely to cause depression compared to protease inhibitors.

The ALIZE study, conducted by the French Agence Nationale de Recherches sur le SIDA et les Hépatites Virales (ANRS), enrolled 177 HIV-positive people who had undetectable viral loads while taking a protease inhibitor (PI)-based regimen. For 48 weeks, they were either maintained on their PI-based drug combination or switched to a regimen consisting of Sustiva, Videx® (ddI), and Emtriva® (emtricitabine).

Depressive disorders were reported in 27 patients during the 48 weeks of follow up, including 26 cases of clinical depression and four suicide attempts. Twelve (7%) of these patients were in the protease inhibitor group and 15 (8%) were in the Sustiva group. The difference between the two groups was not statistically significant, meaning that it could have been due to chance.

While more patients stopped treatment in the Sustiva group (13%) compared to those in the protease inhibitor group (3%), this was not attributed to depression; nightmares and dizziness were frequently cited reasons for stopping Sustiva.

Mirroring other studies, the researchers found that younger patients and study volunteers with a history of depression were more likely to experience a depressive disorder while in the study. However, rates of depression in the study – even among those had history of depression – were no higher in the Sustiva group.

These findings, the stuy authors conclude, indicate that Sustiva does not necessarily increase the risk of depression or suicide compared to other anti-HIV drugs, even among patients with a history of depression.

Source:

Journot V, Chene G, De Castro N, et al. Use of efavirenz is not associated with a higher risk of depressive disorders: a substudy of the randomized clinical trial ALIZE-ANRS 099. Clin Infect Dis 42: 1790-1799, 2006


Ray

Teresa:
Congratulations on your results. Hubby started Sustiva and Truvada a little over a week ago. He likes it alot better than what he was on. Im hoping he has the kind of results that you all have had.

Hugs
Teresa

LACboi:
Great results. I'm glad your numbers are getting better.

newt:

--- Quote from: J.R.E. on June 03, 2006, 08:20:14 PM ---Just to add, There was this news article just written by Tim Horn, in the "news section" in case others had missed this also. David, congrtatulations on your numbers, and continued improvement...

http://www.aidsmeds.com/news/am20060601.html


Sustiva-Based Regimens: No Increased Risk of Depression (etc)
--- End quote ---

Well, an interesting study, but a useless one cos, as the study authors admit, many of the study population had depressive conditions before starting the study. But more important, it used a self-administered questionaire to determine depression, and these are notoriously unreliable (in this study twas the Center for Epidemiologic Studies Depression Scale (CESD) scale, validated in 1997) If 13% switched off Sustiva because of nightmares  then by my reckoning 13% of people switched off of Sustiva because of a symptom defining of depression = disturbed sleep.

- matt

Navigation

[0] Message Index

[*] Previous page

Go to full version